Alert archive / South Carolina / Tornado Warnings in 2022

Tornado Warning 1, NWS Wilmington, NC

April 5, 2022Williamsburg County, South Carolina

NWS Wilmington, NC issued this tornado warning at Apr 5, 2022, 6:34 PM EDT for Williamsburg County, South Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2022, 6:34 PM EDT (22:34 UTC)
Expired
Apr 5, 2022, 7:00 PM EDT
In force
26 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Williamsburg County, SC

The radar

The Columbia radar (KCAE), 113 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 5:47 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.6 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2022-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2022-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

909 
WFUS52 KILM 052234
TORILM
SCC089-052300-
/O.NEW.KILM.TO.W.0001.220405T2234Z-220405T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington NC
634 PM EDT Tue Apr 5 2022

The National Weather Service in Wilmington has issued a

* Tornado Warning for...
  West central Williamsburg County in northeastern South Carolina...

* Until 700 PM EDT.
    
* At 634 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Eastern Lake Marion, or 14 miles south of Manning,
  moving northeast at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Salters around 700 PM EDT.

Other locations impacted by this tornadic thunderstorm include Lane
and Greeleyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3370 8000 3373 7997 3352 7977 3346 7992
      3350 7996 3350 7999 3351 8000 3349 8000
      3351 8001 3350 8002 3351 8003 3350 8004
      3351 8005 3351 8008 3350 8009 3350 8010
TIME...MOT...LOC 2234Z 236DEG 35KT 3348 8019 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

21
2 follow-up statements
315 
WWUS52 KILM 052247
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
647 PM EDT Tue Apr 5 2022

SCC089-052300-
/O.CON.KILM.TO.W.0001.000000T0000Z-220405T2300Z/
Williamsburg SC-
647 PM EDT Tue Apr 5 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR WEST
CENTRAL WILLIAMSBURG COUNTY...
    
At 647 PM EDT, a severe thunderstorm capable of producing a tornado
was located 8 miles east of Santee Cooper Regional Airport, or 13
miles southeast of Manning, moving northeast at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Salters around 705 PM EDT.

Other locations impacted by this tornadic thunderstorm include Lane
and Greeleyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3370 8000 3373 7997 3354 7979 3347 7993
      3350 7996 3350 7999 3351 8000 3349 8000
      3351 8001 3350 8002 3351 8003 3350 8004
      3351 8005 3351 8008 3350 8009 3350 8010
TIME...MOT...LOC 2247Z 236DEG 35KT 3355 8006 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

21
627 
WWUS52 KILM 052253
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
653 PM EDT Tue Apr 5 2022

SCC089-052303-
/O.EXP.KILM.TO.W.0001.000000T0000Z-220405T2300Z/
Williamsburg SC-
653 PM EDT Tue Apr 5 2022

...THE TORNADO WARNING FOR WEST CENTRAL WILLIAMSBURG COUNTY WILL
EXPIRE AT 700 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until midnight EDT for northeastern
South Carolina.

Remember, a Severe Thunderstorm Warning still remains in effect for
Williamsburg county until 7:15 PM EDT.

LAT...LON 3370 8000 3373 7997 3354 7979 3347 7993
      3350 7996 3350 7999 3351 8000 3349 8000
      3351 8001 3350 8002 3351 8003 3350 8004
      3351 8005 3351 8008 3350 8009 3350 8010
TIME...MOT...LOC 2253Z 236DEG 35KT 3357 8002 

$$

21

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Apr 5, 3:34 PM EDT, 3 hours earlier.

Area forecast discussion, Apr 5, 3:34 PM EDT, 3 hours before
Area Forecast Discussion
National Weather Service Wilmington NC
334 PM EDT Tue Apr 5 2022

.SYNOPSIS...
Unsettled weather is expected into this evening and again early
Thursday with the possibility of strong to severe thunderstorms.
Temperatures will increase mid week, followed by a cool down
late Thursday into this weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Complex weather scenario unfolding at this time. A low amplitude but
well defined shortwave is approaching from the west. Low level wind
response has been strong across the southeast with southerly flow
increasing in the lowest levels. The low amplitude aloft however
will yield significant veering with height and strongly cyclonically
curved hodographs in the 0-2km layer with SRH values rising to 500
m^2/s^2 this evening. With regards to severe weather then, shear
will NOT be lacking. Instability is the main forecast uncertainty
with this event. Cloud cover has obviously become widespread and
strong insolation is not expected. Surface trough and warm front now
roughly stalled along the Savannah River appear key. Should this
boundary advance north as anticipated then 500-1000 J/Kg of MLCAPE
should manage to develop over southern and eastern zones. The WRF
has almost 500 J/Kg more but is a slow outlier. The HRRR also
has a weak mesoscale low along the warm front that backs surface
winds just ahead of the feature, which would make this event
have shades of 3/15/08 (though shifted just a bit south). The
nearly zonal mid level flow will cause the system to translate
east through the area rapidly, likely winding up offshore by 03Z
or so, the remainder of the night remaining rain-free.

Frontal boundary trailing from the exiting primary low from today's
system will have another wave of low pressure develop along its
length Wednesday and moderate rains will spread northeastward
across the region once again. Wind fields strengthen once again
though not to the magnitude of this afternoon/evening event.
Once again then instability will be the main factor modulating
our chances for another round of severe weather.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
An approaching cold front will bring a chance of showers and
thunderstorms to the area through the period. Severe threat
looks somewhat marginal as instability generally looks to be
lacking outside of daylight hours and wind fields aren't
particularly impressive. There is some dry air forecast to be
present in the midlevels which could serve to enhance severe
potential though. Mins Wednesday night will fall to the mid 60s
with highs Thursday in the upper 70s to lower 80s. Cold front
moves off the coast Thursday night bringing an end to rain and
dropping mins to the upper 40s to lower 50s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Cool and dry weather will arrive Fri as a deep upper trough
traverses across the eastern CONUS. Dry air will wrap into the
area Fri and temperatures will struggle to get to 70, despite
abundant sunshine. Fair weather is expected through the
remainder of the period with a gradual warmup after temperatures
bottom out Saturday night.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Mid and high clouds spreading east across the area ahead of swath of
convection from SC to MS. These cigs will lower this afternoon and
evening. Much quicker deterioration soon thereafter as the storms
move in. Little changes in timing from prev forecast has occurred
and so from prev discussion:

A more significant impact from weather will begin to develop at
KFLO and KLBT between 23z-02z as a large cluster of rain and
thunderstorms arrives from the west. This will likely lead to IFR
conditions in convection and low visibility from heavy rain moving
from west to east, affecting the coastal airports (KILM, KCRE, KMYR)
between 00z-04z with significant impacts expected to flight
operations.

Forecast uncertainty lowers tomorrow as clearing skies may be more
quick than current forecast but there is also the specter of sea
fog/stratus that may affect MYR/CRE and/or ILM.

Extended Outlook...Another system Wednesday night through
Thursday will likely bring additional flight category
restrictions.

&&

.MARINE...
Through Wednesday...Prefrontal southerly flow regime to become
supportive of supportive of advisory conditions this evening
into tonight. Advisory conditions may linger longer than the
current 15Z exp time but did not make any changes at this time
given low confidence and the impending severe weather. FROPA
will not be a very clean one as another low will be approaching
on another boundary, so winds will remain southwesterly as
opposed to veering much behind this first system.

Wednesday night through Sunday...expect SW winds of 15 to 20 KT
Wednesday night into Thursday before winds become more westerly
Thursday night. West to Northwest winds are on tap Friday
through Sunday at similar speeds. Seas will generally run 3 to 5
ft with 6 footers possible at times nearer 20 NM into Saturday.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 11 AM EDT Wednesday for AMZ250-252-
     254-256.

&&

SYNOPSIS...ILM
NEAR TERM...MBB
SHORT TERM...31
LONG TERM...31
AVIATION...MBB
MARINE...ILM
Hazardous weather outlook, Apr 5, 6:05 PM EDT, 29 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
605 PM EDT Tue Apr 5 2022

AMZ250-252-254-256-062215-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
605 PM EDT Tue Apr 5 2022

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Small Craft Advisory conditions are likely again Thursday and
Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-105-106-SCZ017-023-024-062215-
Robeson-Bladen-Inland Pender-Coastal Pender-Marlboro-Darlington-
Dillon-
605 PM EDT Tue Apr 5 2022

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Locally heavy rainfall in spots this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ099-107>110-SCZ032-033-039-054>056-058-059-062215-
Columbus-Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Florence-Marion-Williamsburg-Coastal Horry-
Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry-
605 PM EDT Tue Apr 5 2022

...TORNADO WATCH 99 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Isolated tornadoes possible this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

8

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 5:17 PM EDTSevere Thunderstorm WarningILMFlorence, Georgetown, Horry, Marion, Williamsburg28 min
Apr 5, 5:54 PM EDTSevere Thunderstorm WarningILMFlorence, Williamsburg51 min
Apr 5, 6:01 PM EDTSevere Thunderstorm WarningILMDarlington, Dillon, Florence, Marion, Marlboro29 min
Apr 5, 6:29 PM EDTSevere Thunderstorm WarningILMWilliamsburg46 min
Apr 5, 6:30 PM EDTSevere Thunderstorm WarningILMDarlington, Dillon, Florence, Marion, Marlboro45 min
Apr 5, 6:52 PM EDTAreal Flood AdvisoryILMDarlington, Florence3 hr
Apr 5, 7:07 PM EDTSevere Thunderstorm WarningILMFlorence, Marion, Williamsburg2 min
Apr 5, 7:12 PM EDTSevere Thunderstorm WarningILMFlorence, Marion, Williamsburg48 min
Apr 5, 7:29 PM EDTSevere Thunderstorm WarningILMDarlington, Dillon, Florence, Marlboro, Williamsburg46 min
Apr 5, 7:34 PM EDTTornado WarningILMFlorence, Horry, Marion, Williamsburg26 min
Apr 5, 7:52 PM EDTSevere Thunderstorm WarningILMGeorgetown, Williamsburg23 min
Apr 5, 7:55 PM EDTTornado WarningILMFlorence, Williamsburg35 min

Nearby

Tornado Warnings in South Carolina, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.